Pregnancy and Epilepsy Cause Tough Choices

Women must decide whether to continue medications

Please note: This article was published more than one year ago. The facts and conclusions presented may have since changed and may no longer be accurate. And "More information" links may no longer work. Questions about personal health should always be referred to a physician or other health care professional.

En Español

THURSDAY, April 28, 2005 (HealthDay News) -- Pregnant women with epilepsy face a difficult decision: to continue treatment with anti-epileptic drugs and risk birth defects or stop taking the drugs and risk uncontrolled seizures that can harm the fetus, contends a report in the journal Epilepsia.

The article, which reviewed recent data on the issue, noted that the consensus is that the use of drugs to treat epilepsy increases the risk for birth defects. But it also said most women with active epilepsy continue their drug therapy and that more than 90 percent of them give birth to healthy babies.

It's unclear whether the risk of birth defects varies with different anti-epileptic drugs. One drug, valproate, has been associated with a greater risk of birth defects compared with other epilepsy drugs, the article said, but the reason for this has not been clarified.

Pregnant women with epilepsy and their doctors also need to be concerned about possible postnatal effects of anti-epileptic drugs that may not become apparent until a child reaches school age, the article indicated.

"The risk of inducing harmful seizures by abrupt withdrawal of treatment is stressed and the importance of individual counseling is underlined," the authors noted. "The importance of maintained seizure control for the well-being of women with epilepsy, as well as for their unborn children, must be kept in mind."

More information

The Epilepsy Foundation has more about pregnancy and epilepsy.

SOURCE: Blackwell Publishing, news release, April 19, 2005

--

Last Updated: